Tennessee, 2009

Flash Flooding in Tennessee, September 26, 2009

September 26, 2009 · NWS OHX · 7 events in 4 counties and zones

Throughout the day, flash flooding occurred mainly across western portions of Middle Tennessee. A large area of showers and thunderstorms moved across the area in association with southerly flow surface and aloft as an upper level trough approached the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Throughout the day, flash flooding occurred mainly across western portions of Middle Tennessee. A large area of showers and thunderstorms moved across the area in association with southerly flow surface and aloft as an upper level trough approached the area. Flash flooding occurred across several counties, resulting in flooding of several area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 26, 2:39 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 26, 2:39 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT SAT SEP 26 2009

.SHORT TERM (THRU MON)...
RADAR MOSAIC CONTINUES TO SHOW RW DEVELOPMENT NEAR A SAVANNAH-
NASHVILLE-GLASGOW KY LINE. CELLS ARE MOVING NE AROUND 30 MPH
W/TRAINING FM THE SOUTHWEST. THIS IS CAPTURED WELL IN THE LATEST
MODELS WITH STEADY QPF AXIS THROUGH 12Z. TWO INCHES OF RAINFALL
IS EXPECTED ALONG THE LINE WITH LOCALLY HIGHER AMOUNTS THROUGH
12Z. FFA ON TRACK.

LATEST MODELS SIMILAR W/UPR SYS ACCELERATING EAST TDAY. EXPECT A
GRADUAL SHIFT OF HIGH QPF EAST OF I-65 BY LATE MORNING. DETERIORATING
CONDITIONS EXPECTED FOR PLATEAU AS HEAVY RAINFALL SPREADS INTO THE
REGION THIS MORNING. BY AFTERNOON...DRIER AIR CUTS INTO W MID TN
AND WL LET FLASH FLOOD WATCH RUN TIL NOON FOR METRO NASHVILLE AND
SOUTHWEST MID TN.

CONCERNING AREAS EAST OF I-65...PARTICULARILY THE PLATEAU...HEAVIER
RAINFALL EXPECTED 15-21Z. TWO TO FOUR INCHES OF RAINFALL WITH LOCALLY
HIGHER AMOUNTS. FFA ON TRACK THROUGH 21Z. PCPN WL TAPER BY LATE
AFTERNOON IN THE PLATEAU.

SCT RW- ACR N MID TN THIS EVENING. MUCH BETTER WEATHER SUNDAY W/PLENTY
OF SUN. SECONDARY COLD FRONT PUSHES THROUGH LATE SUNDAY NIGHT WITH COLDER
TEMPS AND SCT RW PLATEAU.

.LONG TERM (TUE-FRI)...
CANADIAN HIGH PRES AND MUCH COLDER H8 AIR KEEP TEMPS BLW NORMAL
TUE-WED. SOME MODERATION THU-FRI W/LIGHT SOUTH FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77  60  80  60 /  90  20   0  10
CLARKSVILLE    78  57  81  59 /  50  20   0  10
CROSSVILLE     72  58  74  57 / 100  40  10  10
COLUMBIA       78  60  81  61 /  90  20   0  10
LAWRENCEBURG   79  60  82  61 /  90  10   0  10
WAVERLY        79  58  81  60 /  60  20   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ010-011-030>034-
063>066-077>080.

FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TNZ008-009-027>029-
056>062-075-093>095.

&&

04
Hazardous weather outlook, Sep 25, 4:24 AM CST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 AM CDT FRI SEP 25 2009

TNZ008>011-027>034-056>066-075-077>080-093>095-261030-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
524 AM CDT FRI SEP 25 2009

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO BRING A FEW STRONG STORMS AND HEAVY
RAINS TO AREAS MOSTLY NEAR AND EAST OF NASHVILLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MAKE ITS WAY ACROSS THE MID STATE...WITH HEAVY
RAINS AND STRONG STORMS ENDING FROM THE WEST.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>026-261030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
524 AM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

The radar

The Nashville radar (KOHX), 7 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Wilson

When
September 26, 3:30 AM CST
Where
Wilson County, 0.49 mi S of Mt Juliet to 1.01 mi SSE of Mt Juliet
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.193, -86.519

Flash Flooding was reported as water was over Old Lebanon Dirt Road and North MT Juliet Road in MT Juliet.

Flash Flood, Davidson

When
September 26, 5:45 AM CST to 8:00 AM CST
Where
Davidson County, 1.14 mi S of Antioch to 0.7 mi S of Antioch
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.053, -86.671

Heavy rainfall resulted in flooding near Mill Creek. Some roads were closed.

Flash Flood, Wilson

When
September 26, 7:04 AM CST to 8:00 AM CST
Where
Wilson County, 0.8 mi E of Silver Bottom to 0.79 mi E of Silver Bottom
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.231, -86.506

York Road at the intersection of Lebanon Road was underwater.

Flash Flood, Wilson

When
September 26, 7:15 AM CST to 8:00 AM CST
Where
Wilson County, 0.69 mi SSE of Mt Juliet to 0.67 mi SSE of Mt Juliet
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.191, -86.514

Water covered the roads at the intersection of North MT Juliet Road and Old Lebanon Dirt Road.

Flash Flood, Wilson

When
September 26, 7:15 AM CST to 8:00 AM CST
Where
Wilson County, 2.7 mi NNW of Suggs Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.156, -86.520

At 8494 Central Pike, three inches of water covered the road.

Flash Flood, Coffee

When
September 26, 10:54 AM CST to 1:00 PM CST
Where
Coffee County, 0.47 mi SE of Beech Grove to 1.13 mi SSE of Tullahoma
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.625, -86.244

Isolated to scattered flooding occurred across the county. There were a couple of accidents on Interstate 24 during the heavy rain. Water was overflowing ditches in the 1700 block of West Lincoln Street and onto the roadway. Highway department workers also placed barriers in areas of the county. Police received a report of a tree being across the roadway in the Carter Blake Road area. Several minor accidents were reported also across the county. No information was provided on number and extent of any injuries associated with these accidents.

Flash Flood, Sumner

When
September 26, 6:45 PM CST to 7:45 PM CST
Where
Sumner County, 2.86 mi NNW of Bransford to 2.91 mi NNW of Bransford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.537, -86.302

Part of Rockhouse Hollow Road near Westmoreland was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196489, 196490, 196491, 196492, 196493, 196932, 196494.